Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 1, 2024, 3:37 PM CDT for Pecos County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2024, 3:37 PM CDT (20:37 UTC)
- Expired
- May 1, 2024, 4:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2290 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WFUS54 KMAF 012037
TORMAF
TXC371-012115-
/O.NEW.KMAF.TO.W.0001.240501T2037Z-240501T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
337 PM CDT Wed May 1 2024
The National Weather Service in Midland has issued a
* Tornado Warning for...
Central Pecos County in southwestern Texas...
* Until 415 PM CDT.
* At 336 PM CDT, a severe thunderstorm capable of producing a tornado
was located 17 miles south of Fort Stockton, moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central Pecos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3062 10289 3071 10289 3080 10251 3054 10248
TIME...MOT...LOC 2036Z 265DEG 14KT 3066 10281
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
911 follow-up statement
262
WWUS54 KMAF 012051
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
351 PM CDT Wed May 1 2024
TXC371-012115-
/O.CON.KMAF.TO.W.0001.000000T0000Z-240501T2115Z/
Pecos TX-
351 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR CENTRAL
PECOS COUNTY...
At 351 PM CDT, a severe thunderstorm capable of producing a tornado
was located 18 miles southeast of Fort Stockton, moving east at 15
mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation. Emergency management reported a
funnel cloud with this thunderstorm.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Pecos County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3061 10284 3072 10285 3073 10281 3076 10251
3054 10248
TIME...MOT...LOC 2051Z 270DEG 13KT 3065 10275
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
91What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 12:34 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 1, 12:34 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1234 PM CDT Wed May 1 2024
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 1225 PM CDT Wed May 1 2024
WV imagery shows the upper trough moving through SoCal/Baja at 14Z,
leaving West Texas and Southeast New Mexico under southwest flow
aloft. At the surface, KMAF had a dewpoint of 66F, making it feel
like a dry day in Houston. KMAF 12Z RAOB came in w/mucapes in
excess of 3500 J/kg, w/a cap that should be eroded completely by
18Z. Mid-lvl lapse rates are ~ 8 C/km, and judging from activity
yesterday, this would be expected. The HRRR has been consistent in
developing the Pecos supercell ~ 20Z, which should peel off to the
east as a right-mover, then unzipping a line of splitting/left-
movers northward through the Permian Basin shortly thereafter. While
deep-layer environmental shear remains tepid, plenty of cold pools
are anticipated which will locally enhance/strengthen cells. KMAF
will be doing an 18Z upper air flight, which should show steeper
lapse rates as the upper trough approaches. Latest HRRR suggests we
may not get off a 00Z flight anyway. Convective activity should
continue through late this evening, tapering off to the east by 06Z
or shortly thereafter. Abundant boundary layer moisture, clouds,
and elevated winds should keep overnight lows 6-8F above normal.
Thursday, a cold front will approach the area, but looks to stall
just north of the CWA due to diurnal heating. Instead, increased
westerlies will shunt the dryline/boundary-layer moisture east.
Single-digit RH west of the dryline will result in elevated fire wx
conditions. See fire wx discussion below for more details.
Thicknesses decrease a little, shaving a couple of degrees off
today's highs, but temperatures should still come in ~ 5-7F above
normal.
Thursday night looks dry and uneventful and the cold front backdoors
into the northeast. Mostly clear skies and the absence of an
appreciable LLJ will allow overnight mins to cool to only 3-5F above
normal.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 1225 PM CDT Wed May 1 2024
The end of this week is expected to be the beginning of a return of
more active weather across much of the area. To start the period, a
large upper-low is forecast to be positioned over southern Manitoba
and Ontario with a shortwave rounding its base across the central
Rocky Mountains. Another shortwave trough should be positioned over
southern California with southwesterly flow aloft over the southern
Great Plains. With the trough passing to the north, a cold front may
try to push into northern portions of the region. This front isn't
expected to bring much in terms of cooler temperatures but may
result in a few thunderstorms across northeastern portions of the
region. Otherwise, temperatures remain warm in the 80s and 90s for
the majority with plentiful sunshine.
This weekend continues the trend into a more active weather pattern.
The southern California trough begins to broaden and lift into the
central Great Plains Saturday. This provides an additional push to
the cold front from Friday over our northern tier resulting in the
front sagging further south until it stalls along the higher
terrain. Along and behind this front should be the focus for more
widespread thunderstorm development Saturday afternoon through the
evening. There may be a threat for a few strong to severe
thunderstorms given some modest shear and instability. The more
significant threat with these thunderstorms will be very heavy
rainfall. PWAT anomalies are expected to range from 0.5"-1" above
normal, meaning that there is going to be ample rainfall potential
with any thunderstorms. A similar threat for thunderstorms is
expected again on Sunday as a stronger shortwave trough digs into
the Great Basin. Once again, heavy rainfall is going to be the main
concern as another round of thunderstorms is expected during the
afternoon and evening for much of the region. Temperatures should be
a bit cooler thanks to the cold front and rainfall potential with
some 70s returning while the remainder remain in the 80s.
The shortwave trough across the Great Basin ejects into the central
Great Plains to start the new week. This ushers in the return of
drier and warmer weather to the forecast as ridging gradually makes
its return to the southern Great Plains. Mostly sunny skies and
temperatures in the 80s and 90s once again on Monday with 90s
becoming even more widespread by Tuesday and Wednesday to close out
the forecast.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1040 AM CDT Wed May 1 2024
A line of convection is expected to develop this afternoon, and
move through KMAF/KFST ~ 22Z. We've inserted a mention of this in
the terminals, w/MVFR visibility and hail. Otherwise VFR
conditions will prevail next 24 hours. Return flow will continue
through Thursday morning. Once mixing commences late Thursday
morning, winds will veer to west.
&&
.FIRE WEATHER...
Issued at 1225 PM CDT Wed May 1 2024
A Red Flag Warning remains in effect through early this evening for
much of southeast New Mexico and the western higher elevations. This
area is where the best overlap of elevated wind speeds and the very
dry airmass behind the dryline overlap. It is expected to remain
very dry across the western half of the region through the end of
this week and into the weekend as it'll remain behind the dryline
with only poor to fair overnight recoveries. Fuels remain very dry
across southeast New Mexico and far West Texas due to the lack of
rain over the last month or two. This keeps the threat of elevated
to near critical fire weather across these areas though relatively
weak winds should keep the overall fire weather threat a bit lower.
Further to the east, moisture remains relatively high and recent
rains keep fire weather concerns low. A potential area of concern is
the threat of lightning starts across portions of the higher
elevations and adjacent plains. Dry fuels are still present in many
of these locations and afternoon thunderstorms are possible today
and again Friday and through the weekend. Lightning starts may be
possible as a result though overall spread may be limited by weaker
wind speeds. Fire weather concerns are expected to ramp up again
next week as a strong shortwave trough passes north of the region.
This not only expands the critical relative humidity across most the
area but increases wind speeds. Given very dry fuels with western
extent, the greatest concern is favored across this region with a
gradual decrease in fire weather concerns as you move east where
recent rainfalls have improved fuels.
-Chehak
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 62 93 59 87 / 30 0 0 20
Carlsbad 58 89 55 91 / 0 0 0 0
Dryden 67 96 65 92 / 10 0 0 20
Fort Stockton 62 93 59 92 / 10 0 0 10
Guadalupe Pass 57 80 57 82 / 0 0 0 0
Hobbs 56 88 54 87 / 10 0 0 0
Marfa 51 84 48 87 / 0 0 0 0
Midland Intl Airport 62 91 59 89 / 10 0 0 10
Odessa 63 91 59 89 / 10 0 0 10
Wink 59 93 57 93 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
NM...Red Flag Warning until 10 PM MDT this evening for Chaves Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
&&
SHORT TERM...44
LONG TERM....91
AVIATION...44Hazardous weather outlook, May 1, 1:34 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 134 PM CDT Wed May 1 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-021845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 134 PM CDT Wed May 1 2024 /1234 PM MDT Wed May 1 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 9 PM CDT this evening for Andrews, Borden, Brewster, Crane, Dawson, Ector, Gaines, Glasscock, Howard, Martin, Midland, Mitchell, Pecos, Reagan, Scurry, Terrell, and Upton Counties. Large hail up to 3 inches in diamter, damaging wind gusts to 80 mph, and a tornado or two are possible. There is a medium risk of severe thunderstorms this afternoon and evening, mainly over the central and eastern Permian Basin and Stockton Plateau. Any severe storms that develop will be accompanied by large hail and/or damaging winds. An isolated tornado is also possible. A Red Flag Warning remains in effect this afternoon and evening for the Guadalupe Mountains and Sacramento Foothills, as well as the Eddy and Chavez County Plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread thunderstorms are possible Saturday afternoon through much of Sunday with the threat of very heavy rainfall and the potential for flash flooding. Elevated to critical fire weather is possible the next several days across the western higher terrain and parts of Southeast New Mexico. Critical fire weather may be possible again by next week. High winds are possible Monday, mainly in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Local storm report, May 1, 2:17 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
217 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Landspout 1 S Fort Stockton 30.87N 102.89W
05/01/2024 Pecos TX Emergency Mngr
No damage reported.
&&
casSpecial weather statement, May 1, 2:19 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
219 PM CDT Wed May 1 2024
TXZ075-278-012000-
Pecos TX-Davis Mountains Foothills TX-
219 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES THROUGH 300 PM
CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Alpine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Pecos,
north central Brewster and east central Jeff Davis Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 3045 10338 3055 10355 3094 10333 3067 10296
TIME...MOT...LOC 1919Z 219DEG 23KT 3056 10342
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Local storm report, May 1, 2:43 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
243 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Landspout 3 E Fort Stockton 30.89N 102.84W
05/01/2024 Pecos TX Emergency Mngr
Two landspouts reported. No damage reported.
&&
casLocal storm report, May 1, 2:44 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
244 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 3 E Fort Stockton 30.89N 102.84W
05/01/2024 M1.00 Inch Pecos TX Emergency Mngr
&&
casLocal storm report, May 1, 3:25 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
325 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Hail 11 S Fort Stockton 30.75N 102.91W
05/01/2024 M1.75 Inch Pecos TX Emergency Mngr
&&
casSpecial weather statement, May 1, 3:34 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Wed May 1 2024
TXZ279-282-012115-
Central Brewster County TX-Lower Brewster County TX-
334 PM CDT Wed May 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BREWSTER COUNTY THROUGH
415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Persimmon Gap, or 32 miles north of Panther
Junction, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
&&
LAT...LON 2972 10338 2983 10347 3004 10332 2983 10304
TIME...MOT...LOC 2034Z 231DEG 12KT 2978 10337
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
88The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:27 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 1, 1:30 PM CDT | Special Weather Statement | MAF | 45 min | |
| May 1, 1:49 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| May 1, 2:12 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 1, 2:19 PM CDT | Special Weather Statement | MAF | Pecos | 41 min |
| May 1, 2:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| May 1, 2:41 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 42 min |
| May 1, 2:56 PM CDT | Flash Flood Warning | MAF | Pecos | 64 min |
| May 1, 2:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 1, 3:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 32 min |
| May 1, 3:34 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 1, 3:43 PM CDT | Special Weather Statement | MAF | Andrews | 47 min |
| May 1, 3:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 44 min |
| May 1, 3:54 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 1, 3:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 1, 3:59 PM CDT | Special Weather Statement | MAF | Pecos | 46 min |
| May 1, 4:13 PM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| May 1, 4:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 1, 4:33 PM CDT | Special Weather Statement | MAF | 42 min | |
| May 1, 4:34 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 41 min |
| May 1, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| May 1, 4:37 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 68 min |
| May 1, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Gaines, Martin | 64 min |
| May 1, 5:11 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines | 64 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 44 min |
| May 1, 5:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 64 min |
| May 1, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 64 min |
| May 1, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 63 min |
| May 1, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 36 min |
| May 1, 6:22 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 53 min |
| May 1, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 56 min |
| May 1, 6:55 PM CDT | Special Weather Statement | MAF | Dawson | 50 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.